Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 25, NWS Midland/Odessa, TX

May 1, 201813 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at May 1, 2018, 10:38 PM CDT for 13 counties in Texas. It took effect at May 2, 2018, 11:00 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2018, 10:38 PM CDT (03:38 UTC)
In effect from
May 2, 2018, 11:00 AM CDT
Expired
May 2, 2018, 10:00 PM CDT
In force
11 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Borden County, TX, Crane County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Howard County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Pecos County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 24 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.6 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2462 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

954 
WWUS84 KMAF 020338
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1038 PM CDT Tue May 1 2018

...RED FLAG WARNING NOW IN EFFECT WEDNESDAY MORNING UNTIL 
WEDNESDAY EVENING FOR HOT, WINDY AND DRY CONDITIONS ALONG AND WEST
OF A BIG SPRING, MIDLAND, CRANE, FORT STOCKTON, ALPINE AND 
PRESIDIO LINE...

.Winds have subsided in most areas this evening, so the Red Flag 
Warning for Tuesday has been allowed to expire. Recovery tonight 
will be poor over much of the higher terrain, with good recovery 
farther east. Above normal temperatures will occur again over the 
entire forecast area, and drop RHs down to 8 to 15% in most 
locations. Since southwest winds will rise to around 20 mph to 30 
mph along and north of a Big Spring, Midland, Crane, Fort Stockton
Alpine and Presidio line, have issued a Red Flag Warning for 
these areas from Wednesday morning until Wednesday evening.

NMZ114-115-TXZ045>047-050>052-057>062-067-068-074-075-079-080-258-
021145-
/O.UPG.KMAF.FW.A.0020.180502T1600Z-180503T0300Z/
/O.NEW.KMAF.FW.W.0025.180502T1600Z-180503T0300Z/
Guadalupe Mountains-Southeast Plains-Gaines-Dawson-Borden-Andrews-
Martin-Howard-Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Ward-Crane-Davis/Apache Mountains Area-Pecos-Presidio Valley-
Marfa Plateau-
1038 PM CDT Tue May 1 2018 /938 PM MDT Tue May 1 2018/

...RED FLAG WARNING IN EFFECT FROM 11 AM CDT/ 10 AM MDT/ TO 10 PM
CDT/ 9 PM MDT/ WEDNESDAY FOR WINDS OF 20 MPH OR MORE, HUMIDITY 
OF 15 PERCENT OR LESS, AND HIGH TO EXTREME FIRE DANGER...

* WIND...Southwest 15 to 30 mph, with higher gusts.

* HUMIDITY...8 to 15 percent.

* FUELS...Dry to very dry.

* THUNDERSTORMS...Thunderstorms will be possible over the eastern
  Permian Basin, or along the eastern fringe of the Fire Weather
  Watch Wednesday afternoon and evening. Lightning strikes could
  ignite fires in dry fuels across these areas.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
2 follow-up statements
897 
WWUS84 KMAF 020919
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
419 AM CDT Wed May 2 2018

...RED FLAG WARNING REMAINS IN EFFECT THIS MORNING THROUGH THIS 
EVENING FOR HOT, WINDY AND DRY CONDITIONS ALONG AND WEST OF A BIG 
SPRING, MIDLAND, CRANE, FORT STOCKTON, ALPINE AND PRESIDIO LINE...

.Critical fire weather conditions will develop this morning as
southwest winds increase areawide. Near and above normal
temperatures this afternoon will yield RHs around 7 to 15% in 
most locations. Southwest winds around 15 to 30 mph with higher 
gusts are expected generally along and west of a Big Spring, 
Midland, Crane, Fort Stockton Alpine and Presidio line, with the 
breezy conditions expected to persist into this evening.

NMZ114-115-TXZ045>047-050>052-057>062-067-068-074-075-079-080-258-
022200-
/O.CON.KMAF.FW.W.0025.180502T1600Z-180503T0300Z/
Guadalupe Mountains-Southeast Plains-Gaines-Dawson-Borden-Andrews-
Martin-Howard-Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Ward-Crane-Davis/Apache Mountains Area-Pecos-Presidio Valley-
Marfa Plateau-
419 AM CDT Wed May 2 2018 /319 AM MDT Wed May 2 2018/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/
THIS MORNING TO 10 PM CDT /9 PM MDT/ THIS EVENING FOR WINDS OF
20 MPH OR MORE, HUMIDITY OF 15 PERCENT OR LESS, AND HIGH TO
EXTREME FIRE DANGER...

* WIND...Southwest 15 to 30 mph, with higher gusts, especially in
  the mountains.

* HUMIDITY...7 to 15 percent.

* FUELS...Dry to very dry.

* THUNDERSTORMS...Dry thunderstorms are possible this afternoon
  across the Davis Mountains and Marfa Plateau, and could be
  accompanied by gusty downburst winds. Thunderstorms will also be
  possible over the eastern Permian Basin and Lower Trans Pecos,
  or along the eastern fringe of the Red Flag Warning this
  afternoon and evening. Lightning strikes could ignite fires in 
  dry fuels across these areas.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
259 
WWUS84 KMAF 021914
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
214 PM CDT Wed May 2 2018

...RED FLAG WARNING REMAINS IN EFFECT THROUGH THIS EVENING FOR 
HOT, WINDY AND DRY CONDITIONS ALONG AND WEST OF A BIG SPRING, 
MIDLAND, CRANE, FORT STOCKTON, ALPINE AND PRESIDIO LINE...

.Critical fire weather conditions have developed across most of
the area today as southwest winds increased areawide. With a
very dry airmass in place will have minimum RH values of around 7
to 15% in most locations. Southwest winds around 15 to 30 mph 
with higher gusts are expected generally along and west of a Big 
Spring, Midland, Crane, Fort Stockton Alpine and Presidio line, 
with the breezy conditions expected to persist into this evening.

NMZ114-115-TXZ045>047-050>052-057>062-067-068-074-075-079-080-258-
030300-
/O.CON.KMAF.FW.W.0025.000000T0000Z-180503T0300Z/
Guadalupe Mountains-Southeast Plains-Gaines-Dawson-Borden-Andrews-
Martin-Howard-Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Ward-Crane-Davis/Apache Mountains Area-Pecos-Presidio Valley-
Marfa Plateau-
214 PM CDT Wed May 2 2018 /114 PM MDT Wed May 2 2018/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/
THIS EVENING FOR WINDS OF 20 MPH OR MORE, HUMIDITY OF 15 PERCENT
OR LESS, AND HIGH TO EXTREME FIRE DANGER...

* WIND...Southwest 15 to 30 mph, with higher gusts, especially 
  in the mountains. 

* HUMIDITY...7 to 15 percent.

* FUELS...Dry to very dry.

* THUNDERSTORMS...Dry thunderstorms are possible this afternoon 
  across the Davis Mountains and Marfa Plateau, and could be 
  accompanied by gusty downburst winds. Thunderstorms will also 
  be possible over the eastern Permian Basin and Lower Trans 
  Pecos, or along the eastern fringe of the Red Flag Warning 
  this afternoon and evening. Lightning strikes could ignite 
  fires in dry fuels across these areas.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 1, 10:30 PM CDT, 8 minutes earlier.

Area forecast discussion, May 1, 10:30 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1030 PM CDT Tue May 1 2018

.UPDATE...

Update for the Red Flag Warning expiration this evening, and to
issue a Red Flag Warning for Wednesday.

&&

.FIRE WEATHER...

The Red Flag Warning has expired this evening as winds have subsided
in most areas.  Recovery will be poor overnight from the Guadalupe
Mountains, south across the Van Horn area, Davis Mountains, Marfa
Plateau and over the Presidio Valley, with good recovery farther
east.  Although high clouds will continue to spread over the region
on Wednesday, a little better winds through the column should mix to
the surface due to above normal temperatures and deep layer mixing.
RHs will bottom out in the 8 to 15% range within the Red Flag
Warning area, but may stay a little higher in the Davis Mountains.
Considering ERC-G in the Davis Mountains and surrounding areas is in
the 70th to 90th percentile, will leave the Davis Mountains in the
RFW.  Will upgrade the Fire Weather Watch for Wednesday to a Red
Flag Warning, which will be sent out shortly.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  92  63  87 /  20  10  50  20
Carlsbad                       54  86  55  84 /   0   0  10   0
Dryden                         68  95  69  95 /  10  20  40  10
Fort Stockton                  64  91  60  86 /   0  10  30  10
Guadalupe Pass                 55  79  51  75 /   0   0   0   0
Hobbs                          56  83  51  81 /  10  10  20  10
Marfa                          49  84  51  79 /   0   0  10   0
Midland Intl Airport           68  91  62  86 /  10  10  40  10
Odessa                         67  90  61  85 /  10  10  40  10
Wink                           58  90  56  87 /  10  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 10 AM to 9 PM MDT Wednesday for Guadalupe
     Mountains-Southeast Plains.

TX...Red Flag Warning from 11 AM CDT /10 AM MDT/ to 10 PM CDT /9 PM
     MDT/ Wednesday for Andrews-Borden-Crane-Davis/Apache
     Mountains Area-Dawson-Ector-Gaines-Guadalupe Mountains-
     Howard-Loving-Marfa Plateau-Martin-Midland-Pecos-Presidio
     Valley-Reeves County and Upper Trans Pecos-Van Horn and
     Highway 54 Corridor-Ward-Winkler.

&&
Hazardous weather outlook, May 1, 1:51 PM CDT, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
151 PM CDT Tue May 1 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
151 PM CDT Tue May 1 2018 /1251 PM MDT Tue May 1 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A Red Flag Warning remains in effect through mid evening for
locations along and west of a Lamesa, Odessa, Alpine to Presidio
line for hot, dry and breezy conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Fire Weather Watch remains in effect Wednesday for locations along
and west of a Big Spring, Midland, Crane, Fort Stockton, Alpine to
Presidio line for hot, dry and breezy conditions.

Critical fire weather conditions are expected to last into Thursday.

Thunderstorms will be possible Wednesday and Thursday, mainly over
the eastern Permian Basin and Lower Trans Pecos. A few storms could
be severe with large hail damaging winds and locally heavy rainfall.

More thunderstorms will be possible Thursday night, Friday and
Saturday over the southeast Permian Basin, lower Trans Pecos, Stockton
Plateau, Davis Mountains and Big Bend region. A few of the storms
could be strong enough to produce gusty winds, small hail and brief
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 12:22 PM CDTHigh Wind WarningMAF10 hr
May 2, 3:20 PM CDTSpecial Weather StatementMAFTerrell25 min
May 2, 3:33 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell42 min
May 2, 4:42 PM CDTSevere Thunderstorm WarningMAFTerrell33 min
May 2, 5:18 PM CDTSevere Thunderstorm WarningMAFTerrell27 min
May 2, 6:13 PM CDTSevere Thunderstorm WarningMAFReagan32 min

Nearby

Red Flag Warnings in Texas, 2018Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.